Tennessee, 2021

Damaging Winds in Tennessee, August 13, 2021

August 13, 2021 · NWS OHX · 5 events in 3 counties and zones

Scattered showers and thunderstorms developed in the morning hours on August 13th. There were multiple damaging wind reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed in the morning hours on August 13th. There were multiple damaging wind reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 13, 11:27 AM CST, 41 minutes earlier.

Area forecast discussion, Aug 13, 11:27 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1227 PM CDT Fri Aug 13 2021

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

All is quiet for us here in the Mid State this morning.
Temperatures range from the upper 60s to upper 70s, and dew
points are only a few degrees lower. This is making for another
muggy start to the day. Satellite imagery is giving us a good look
at residual outflow from rain and storms last night over Kentucky.
This feature will sag southward this morning and become a
potential focus for thunderstorm development this afternoon. Some
computer models, notably the last several runs of the HRRR, show
spotty convection waiting to initiate until late afternoon.
However, in weak flow regimes, outflow boundaries are key in
where storms develop. Forecast soundings indicate negligible
shear profiles, sufficient CAPE, and workable PWATs. Thus, an
isolated storm or two may develop by late morning. However,
scattered thunderstorms will increase in coverage as we reach
convective temperatures by early to mid afternoon. Forecast DCAPE
values and steep low-level lapse rates suggest a threat for strong
to severe downburst winds with any of the storms that do develop.
The SPC has included the northern half of our area in a Marginal
Risk (1 out of 5) for severe storms. Be aware that storms will
develop quickly, especially if you have plans to be outdoors.
Activity should dissipate after sunset as temperatures retreat
into the 70s. Some locations may already be cooler as a result of
afternoon rain.

Expect scattered afternoon thunderstorms again on Saturday and
Sunday, with the highest concentration of activity along and south
of Interstate 40. Attention turns to the south at the start of
next week, as Fred (currently forecast to become a Tropical Storm
later today) moves northward into Alabama and Georgia. While
Fred's track next week remains highly uncertain, remnant tropical
moisture has the potential to reach our eastern counties Monday
into Tuesday. Assuming this happens, it would provide eastern
Middle TN with slightly higher rain chances. Medium-range
guidance remains inconsistent from mid to late week, with the
exception being daily afternoon rain chances. An upper level
system may approach the Ohio and Tennessee Valleys by late week,
but confidence is very low right now.

Overall, temperatures will be near normal the next seven days.
This will give us a bit of a break from the intense heat we have
been dealing with the past several days. WPC QPF averages 1-2"
over the next 7 days, with locally higher amounts possible.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered thunderstorms could affect the terminals through the
evening. Tried to pin down the hours of greatest chance with tempo
groups. CSV/MQY could deal with MVFR/IFR fog during the morning
and CKV cigs might drop to MVFR around the same timeframe. Winds
will be predominately out of the SW today unless a thunderstorm
outflow moves over the terminal. A surface front will sink south
of the terminals this evening which will cause winds to decrease
below 5 kts and become northerly.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........Reagan
Hazardous weather outlook, Aug 13, 4:00 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Fri Aug 13 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Fri Aug 13 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today across the mid state. Some
of these storms may produce strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

08

In the hours before

Special weather statement, Aug 13, 11:16 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
1216 PM CDT Fri Aug 13 2021

TNZ060-061-075-131800-
Bedford TN-Maury TN-Marshall TN-
1216 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Marshall,
southeastern Maury and west central Bedford Counties through 100 PM
CDT...

At 1215 PM CDT, Doppler radar was tracking strong thunderstorms near
Lewisburg, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg, Chapel Hill, Cornersville, Belfast and Farmington.

This includes Interstate 65 between mile markers 30 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3552 8696 3571 8672 3571 8668 3570 8667
      3570 8666 3569 8666 3551 8650 3536 8684
TIME...MOT...LOC 1715Z 235DEG 12KT 3549 8683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Aug 13, 11:37 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Nashville TN
1237 PM CDT Fri Aug 13 2021

TNZ094-095-131830-
Lawrence TN-Giles TN-
1237 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central
Lawrence and western Giles Counties through 130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lawrenceburg, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawrenceburg, Pulaski and Goodspring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 8726 3525 8737 3535 8702 3508 8695
TIME...MOT...LOC 1737Z 257DEG 10KT 3519 8720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Aug 13, 11:57 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 PM CDT Fri Aug 13 2021

TNZ062-131845-
Rutherford TN-
1257 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Rutherford
County through 145 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smyrna, or near Murfreesboro, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murfreesboro, Smyrna, La Vergne and Walterhill.

This includes the following highways...
 Interstate 24 between mile markers 68 and 79.
 Interstate 840 between mile markers 49 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8654 3600 8656 3600 8637 3585 8629
TIME...MOT...LOC 1757Z 265DEG 8KT 3592 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutherford

When
August 13, 12:08 PM CST
Where
Rutherford County, 1.12 mi E of Leanna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.930, -86.430

A few trees and fences were blown down, a small storage shed was blown over, and some homes lost a few shingles along and near Shacklett Road.

Thunderstorm Wind, Rutherford

When
August 13, 12:10 PM CST
Where
Rutherford County, 2.43 mi SE of Leanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.908, -86.416

A tree was blown down at Satinwood Drive and Twisted Oak Drive.

Thunderstorm Wind, Rutherford

When
August 13, 12:10 PM CST
Where
Rutherford County, 1.59 mi S of Walterhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.927, -86.399

Several trees were blown down north of Murfreesboro.

Thunderstorm Wind, Williamson

When
August 13, 12:29 PM CST to 12:30 PM CST
Where
Williamson County, 0.84 mi NNE of Nolensville to 0.55 mi SSW of Nolensville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.961, -86.675

A small but intense 1.5 mile long by 0.5 mile wide microburst struck parts of central Nolensville. The microburst began near Nolensville Road and Oldman Drive where the wood frame of a restaurant under construction collapsed. To the southwest, numerous trees were blown down on Sunset Road, Sam Donald Road, and throughout the Bent Creek subdivision, and a few homes suffered siding damage. Winds were estimated up to 65 mph.

Thunderstorm Wind, Dickson

When
August 13, 2:00 PM CST
Where
Dickson County, Porter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.980, -87.280

Several trees were blown down in the Porter community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978816, 978817, 978818, 978819, 978820.